Alert archive / Texas / Wind Advisories in 2017

Wind Advisory 4, NWS Fort Worth, TX

February 12, 201738 counties in Texas

NWS Fort Worth, TX issued this wind advisory at Feb 12, 2017, 4:15 AM CST for 38 counties in Texas. It took effect at Feb 12, 2017, 6:00 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 12, 2017, 4:15 AM CST (10:15 UTC)
In effect from
Feb 12, 2017, 6:00 AM CST
Expired
Feb 12, 2017, 5:00 PM CST
In force
11 hr
Issued by
NWS Fort Worth, TX
All 38 counties

Bosque County, TX, Collin County, TX, Comanche County, TX, Cooke County, TX, Coryell County, TX, Dallas County, TX, Delta County, TX, Denton County, TX, Eastland County, TX, Ellis County, TX, Erath County, TX, Fannin County, TX, Grayson County, TX, Hamilton County, TX, Henderson County, TX, Hill County, TX, Hood County, TX, Hopkins County, TX, Hunt County, TX, Jack County, TX, Johnson County, TX, Kaufman County, TX, Lamar County, TX, Lampasas County, TX, McLennan County, TX, Mills County, TX, Montague County, TX, Navarro County, TX, Palo Pinto County, TX, Parker County, TX, Rains County, TX, Rockwall County, TX, Somervell County, TX, Stephens County, TX, Tarrant County, TX, Van Zandt County, TX, Wise County, TX, Young County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 10 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-396 J/kg
Mixed-layer LCL
2067 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

926 
WWUS74 KFWD 121015
NPWFWD

URGENT - WEATHER MESSAGE
National Weather Service Fort Worth TX
415 AM CST Sun Feb 12 2017

...Very windy conditions expected today for parts of North and 
Central TX in the wake of a dry cold front. Sustained wind speeds 
between 20 and 30 M.P.H. with wind gusts to near 40 M.P.H. 
possible. A Wind Advisory is in effect for areas along and north 
of a Lampasas to Waco to Athens line...

TXZ091>095-100>107-115>123-129>135-141>146-156-157-159-121915-
/O.NEW.KFWD.WI.Y.0004.170212T1200Z-170212T2300Z/
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-
Navarro-Lampasas-Coryell-McLennan-
Including the cities of Bowie, Nocona, Gainesville, Sherman, 
Denison, Bonham, Paris, Graham, Olney, Jacksboro, Decatur, 
Bridgeport, Carrollton, Denton, Lewisville, Flower Mound, Plano, 
McKinney, Allen, Frisco, Greenville, Commerce, Cooper, 
Sulphur Springs, Breckenridge, Mineral Wells, Weatherford, Briar,
Fort Worth, Arlington, Dallas, Rockwall, Heath, Terrell, Kaufman,
Forney, Canton, Grand Saline, Wills Point, Van, Edgewood, Emory, 
East Tawakoni, Point, Cisco, Eastland, Ranger, Gorman, 
Stephenville, Dublin, Granbury, Oak Trail Shores, Glen Rose, 
Cleburne, Burleson, Waxahachie, Ennis, Midlothian, Athens, 
Gun Barrel City, Comanche, De Leon, Goldthwaite, Hamilton, Hico, 
Clifton, Meridian, Valley Mills, Hillsboro, Corsicana, Lampasas, 
Copperas Cove, Gatesville, and Waco
415 AM CST Sun Feb 12 2017

...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

The National Weather Service in Fort Worth has issued a Wind
Advisory, which is in effect until 5 PM CST this afternoon. 

* TIMING...6 A.M. to 5 P.M. Sunday.

* WINDS...North winds of 20 to 30 M.P.H with wind gusts up to 45
  M.P.H.

* IMPACTS...Loose outdoor objects may be blown about. Driving may
  become difficult on east-west oriented roadways for high profile
  and lightweight vehicles. Any fires that develop may have the
  ability to propagate and grow quickly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 20 to
30 mph are expected. Winds this strong can make driving
difficult, especially for high profile vehicles. Boaters should 
use extra caution if venturing onto area lakes. Residents may wish
to take action to secure trash cans, lawn furniture, and other 
lightweight outdoor objects that may be blown around in the strong
winds. In addition, avoid outdoor burning as any fires that
develop today will have the potential to spread quickly.

&&

$$

24-Bain
2 follow-up statements
957 
WWUS74 KFWD 121718 AAA
NPWFWD

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Fort Worth TX
1118 AM CST Sun Feb 12 2017

TXZ091>095-100>107-115>123-129>135-141>146-156-157-159-122300-
/O.CON.KFWD.WI.Y.0004.000000T0000Z-170212T2300Z/
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-
Navarro-Lampasas-Coryell-McLennan-
Including the cities of Bowie, Nocona, Gainesville, Sherman, 
Denison, Bonham, Paris, Graham, Olney, Jacksboro, Decatur, 
Bridgeport, Carrollton, Denton, Lewisville, Flower Mound, Plano, 
McKinney, Allen, Frisco, Greenville, Commerce, Cooper, 
Sulphur Springs, Breckenridge, Mineral Wells, Weatherford, Briar,
Fort Worth, Arlington, Dallas, Rockwall, Heath, Terrell, Kaufman,
Forney, Canton, Grand Saline, Wills Point, Van, Edgewood, Emory, 
East Tawakoni, Point, Cisco, Eastland, Ranger, Gorman, 
Stephenville, Dublin, Granbury, Oak Trail Shores, Glen Rose, 
Cleburne, Burleson, Waxahachie, Ennis, Midlothian, Athens, 
Gun Barrel City, Comanche, De Leon, Goldthwaite, Hamilton, Hico, 
Clifton, Meridian, Valley Mills, Hillsboro, Corsicana, Lampasas, 
Copperas Cove, Gatesville, and Waco
1118 AM CST Sun Feb 12 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

* TIMING...6 AM to 5 PM Sunday.

* WINDS...North winds of 20 to 30 mph with wind gusts up to 35
  mph. 

* IMPACTS...Loose outdoor objects may be blown about. Driving 
  may become difficult on east-west oriented roadways for high 
  profile and lightweight vehicles. Any fires that develop may 
  have the ability to propagate and grow quickly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 20 to
30 mph are expected. Winds this strong can make driving
difficult, especially for high profile vehicles. Boaters should
use extra caution if venturing onto area lakes. Residents may
wish to take action to secure trash cans, lawn furniture, and
other lightweight outdoor objects that may be blown around in the
strong winds. In addition, avoid outdoor burning as any fires
that develop today will have the potential to spread quickly.

&&

$$
719 
WWUS74 KFWD 122245
NPWFWD

URGENT - WEATHER MESSAGE
National Weather Service Fort Worth TX
445 PM CST Sun Feb 12 2017

...WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 5 PM CST...

TXZ091>095-100>107-115>123-129>135-141>146-156-157-159-122345-
/O.EXP.KFWD.WI.Y.0004.000000T0000Z-170212T2300Z/
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-
Navarro-Lampasas-Coryell-McLennan-
Including the cities of Bowie, Nocona, Gainesville, Sherman, 
Denison, Bonham, Paris, Graham, Olney, Jacksboro, Decatur, 
Bridgeport, Carrollton, Denton, Lewisville, Flower Mound, Plano, 
McKinney, Allen, Frisco, Greenville, Commerce, Cooper, 
Sulphur Springs, Breckenridge, Mineral Wells, Weatherford, Briar,
Fort Worth, Arlington, Dallas, Rockwall, Heath, Terrell, Kaufman,
Forney, Canton, Grand Saline, Wills Point, Van, Edgewood, Emory, 
East Tawakoni, Point, Cisco, Eastland, Ranger, Gorman, 
Stephenville, Dublin, Granbury, Oak Trail Shores, Glen Rose, 
Cleburne, Burleson, Waxahachie, Ennis, Midlothian, Athens, 
Gun Barrel City, Comanche, De Leon, Goldthwaite, Hamilton, Hico, 
Clifton, Meridian, Valley Mills, Hillsboro, Corsicana, Lampasas, 
Copperas Cove, Gatesville, and Waco
445 PM CST Sun Feb 12 2017

...WIND ADVISORY WILL EXPIRE AT 5 PM CST THIS AFTERNOON...

Wind speeds have fallen below wind advisory criteria and will
continue to gradually subside through the evening. As a result, 
the wind advisory will be allowed to expire on time at 5 PM CST. 

$$

Carlaw

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this wind advisory went out at Feb 11, 11:25 PM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Feb 11, 11:25 PM CST, 4 hours 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
1125 PM CST Sat Feb 11 2017

.AVIATION...
The main aviation concerns continue to revolve around potential
MVFR cigs at Waco, and a strong cold front bringing strong and
gusty north winds to all TAF sites on Sunday.

For the Waco TAF: ragged stratus continues to gradually expand
across the Mid and Upper-Texas Coast late this evening with the
northern fringes of this low cloud deck approaching College
Station. The Granger VWP reveals that winds in the 500-1000 m
layer have started to veer, and these winds will increasingly
favor a southwesterly/westerly direction tonight ahead of an
approaching cold front. As a result, it appears that the brunt of
low cigs will remain just south and east of the airfield tonight.
That said, there is enough of a potential that stratus skirts the
TAF site to include a mention of MVFR cigs in a TEMPO group in the
latest 06Z TAFs. A brief window of VFR is possible before MVFR
cigs re-develop with the passage of a strong cold front. FROPA
looks to occur right around 12/15Z with gusts to around 30 kts in
the post-frontal airmass.

For the Metroplex sites: Wind speeds continue to subside this
evening. Given the current appearance of stratus to the south and
veering low-level flow, will continue to indicate VFR conditions
tonight. A strong cold front, currently entering the Texas
Panhandle, will move through the Metroplex sites around 13Z
bringing about an abrupt north wind shift with gusts into the
30-35 kt range. Winds will remain gusty through the day, but wind
speeds will slowly trend downwards through the evening hours.
There may be a brief window for post-frontal MVFR cigs Sunday
morning, but the frontal inversion is expected to deepen quickly,
with VFR returning by early-afternoon. VFR cigs should then build
back during the evening as warm air begins to overtop the cool
surface airmass.

Carlaw

&&

.UPDATE...
After an exceptionally warm day (DFW tied and Waco set their
respective daily max temperatures today...see products RERDFW and
RERACT for further information), a cold front will send us back
towards normalcy on Sunday.

Regional surface analysis reveals our aformentioned cold front is
just entering northern Oklahoma as winds have begun to snap around
out of the north. While the front is moving at around 15 mph, it
will quickly be gaining forward speed this evening with the
cessation of mixing and the addition of stout pressure rises to
the north. As a result, have sped the timing of the front up a bit
from the previous forecast, and now show FROPA across our far
northwestern counties around 4 am, and into the Metroplex as early
as 6 am, and then through Waco around 9 am.

In addition, upstream surface observations reveal that dewpoints
are already in the middle 30s across northwestern portions of
Kansas. Comparison of short-term trends to model output reveal
that both the GFS and NAM are having a difficult time resolving
the dry air behind the front, and this is subsequently negatively
impacting both statistical and blended guidance (which is too
moist). As a result, trended dewpoints downwards towards the RAP
which has been handling trends much better in the post-frontal
airmass. In addition, wind speeds were increased a bit for Sunday
morning and into the afternoon. Stout cold advection (at least
initially) will combine with a notable isallobaric component
(pressure rises on the order of +2 to +2.5 mb/hr) to result in
strong and gusty north winds behind the front. A wind advisory
will likely be required for perhaps the northwestern half of the
CWA, but will defer this decision to the midnight crew.

Finally, there is some concern that near-critical fire weather
thresholds may be met for a brief period across our northwestern
counties as cold advection weakens, potentially allowing
temperatures behind the front to warm into the upper 60s or even
near 70 degrees. This would allow afternoon RH values to fall
under 30 percent, although wind speeds should be slowly decreasing
through the afternoon, mitigating the duration of impacts.

Carlaw

&&

.PREV DISCUSSION... /ISSUED 343 PM CST Sat Feb 11 2017/
An early-summer like day is in progress across North Texas with
temperatures soaring into the upper 80s and lower 90s. The deep
westerly flow aloft has allowed unseasonably warm temperatures to
build across much of the Southern Plains today. Temperatures have
climbed to 97 degrees at Vernon, TX and Altus, OK over the last
hour and a mesonet site near Altus was 99 degrees. Needless to
say...it is abnormally warm across the region with temps in our
area about 30 degrees above normal.

The heat will give way by tomorrow though as a strong cold front
moves into North Texas. The front is currently located across
southern Kansas and will likely enter our northwest CWA by early
Sunday morning...entering the Metroplex around 8am or so and
clearing the remainder of the CWA by early afternoon. While
temperatures won't be sharply colder...they will fall back into
the 60s through the day Sunday. Gusty north winds will also make
it feel much colder. Sustained winds of 20 to 30 mph with higher
gusts may require a wind advisory for parts of North Texas at
least through the morning hours.

Ahead of the front tonight...moist southerly flow will continue
with another round of low clouds expected to spread across parts
of North Texas into early Sunday morning. Areas along and east of
I-35 should see most of the cloud cover. There could also be some
patchy fog mainly across the southeast during this time.

The main story over the next few days will be the increasing
precipitation chances late Sunday through Tuesday across most of
Texas. A strong shortwave trough currently over California will
continue to move east through the remainder of the weekend. With
the cold front spreading a shallow cool airmass across much of
Texas...this approaching upper low will set the stage for several
days of cloudy and cool weather with increasing rain chances. An
initial wave of ascent will spread atop the cooler air late Sunday
night and will be the first surge of moisture back into the
region. Some light rain is possible with this initial wave mainly
across the southern counties. During the day on Monday as the
upper trough gets closer...much stronger forcing for ascent will
overspread West Texas and eventually North Texas. A surface trough
will deepen and gradually allow a warm front to spread into our
southern counties by late Monday night. This is when our rain
chances will increase significantly...especially west of I-35
where the strongest lift will be located. Areas of moderate to
sometimes heavy rainfall will spread from west to east across the
region late Monday night into Tuesday. The bulk of the heavy
rainfall is likely to move east of us by Tuesday evening. Lapse
rates are generally weak and there isn't expected to be any
surface based instability...so thunderstorm chances don't look all
that great. There is some weak elevated instability so we'll keep
a mention of isolated thunderstorms mainly late Monday night.
Precipitation chances will linger into late Tuesday night as the
core of the upper low moves over North Texas. By Wednesday...the
entire system should be east of the area.

There will be a threat for some locally heavy rainfall through
Tuesday. At this time...forecast rainfall amounts of 1 to 2
inches over 36 hours shouldn't be too significant to be concerned
about widespread flooding issues.

Wednesday through the end of next week looks dry with
temperatures gradually warming back into the 70s by the end
of the week.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    60  66  44  53  44 /   0   5  10  30  80
Waco                63  68  49  55  48 /   0   5  20  30  80
Paris               59  65  40  51  43 /   5  10  10  10  50
Denton              57  64  41  52  42 /   0   5  10  30  90
McKinney            59  65  42  51  43 /   0   5  10  20  70
Dallas              61  67  45  53  45 /   0   5  10  30  80
Terrell             64  67  46  53  46 /   5  10  10  20  50
Corsicana           64  68  47  55  48 /   5  10  20  20  50
Temple              62  68  47  55  50 /   0  10  20  30  80
Mineral Wells       55  64  42  51  41 /   0   5  10  50 100

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Feb 12, 4:05 AM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
405 AM CST Sun Feb 12 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131015-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
405 AM CST Sun Feb 12 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Elevated to high fire weather conditions will exist this afternoon
northwest of a line from Temple and Waco, to Corsicana, to Canton
due to very windy and dry afternoon conditions. Areas northwest of a
Comanche to Dallas to Bonham line will likely see the lowest
humidity values with the the fire weather threat being just below
critical levels.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
While rain may be heavy at times Monday night into Tuesday, widespread
flash flooding is not anticipated. However, minor flooding of small
creeks and streams, and typical low-lying areas will be possible. We
recommended monitoring future forecasts closely in the case rainfall
amounts exceed what is currently expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Wind Advisories in Texas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.